Trying Depakote tonight ...

Discussion in 'General Parenting' started by TerryJ2, Feb 25, 2013.

  1. TerryJ2

    TerryJ2 Well-Known Member

    The list of drugs with reactions for difficult child is growing longer and longer. We spent quite a bit of time with-the psychiatrist today, watching him hold his head and read through his laptop, figuring out what difficult child CAN take ...
    Wish us luck!
     
  2. HaoZi

    HaoZi CD Hall of Fame

    Isn't Keppra (sp) the last chance medication? The side effects for Depakote scare the heck out of me personally, but good luck!
     
  3. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I wish you luck. Depakote made both my son and daughter so hungry that any attempt to curb sweet eating was for naught and both gained a lot of weight. Also...my daughter called it her "stupid pill because I can't think when I'm taking it." She was in Cosmetology school and had to study for tests and could not learn while on it so she tossed it in the trash. Watch out for the side effects and hope for the good stuff to happen, but, my bias is against Depakote.
     
  4. buddy

    buddy New Member

    Depakote has been very good for a long time for my sister. It does make her hungrier and she is not active but she had food issues to begin with. It alone does not work for her but it made a good difference when added. I hope it works for him. (As well as all the alternatives you're doing and making it thru puberty!!!!!)
     
  5. TerryJ2

    TerryJ2 Well-Known Member

    Thank you!
    Yes, the psychiatrist did emphasize that difficult child HAS to exercise while on this drug.
    I'm glad he's still on Concerta. If it weren't for that, difficult child would balloon into a ... balloon.
     
  6. Tiapet

    Tiapet Old Hand

    Motrin/ibuprophen....was that mentioned to you NOT to take or that you read? Just in case it wasn't I wanted to mention it. It's a big no no. You can do tylenol but not that.
     
  7. IT1967

    IT1967 Member

    I just want to say that I wish you good luck. You're a wonderful support here, and I hope that this will improve things for your son.
     
  8. TerryJ2

    TerryJ2 Well-Known Member

    Thank you!
    I don't recall the psychiatrist talking about ibuprophen, but I read the insert and it said no aspirin or coumadin. Clearly, that rules out ginko and other blood thinners.

    I don't know about keppra. Unless there's another name for it, and maybe it's something we tried in the form of a chemical cousin.

    We'll be on our toes. This is always the scary part.
     
  9. JJJ

    JJJ Active Member

    When does he go for his first blood draw? Key to Depakote is getting it in the Goldilocks zone.
     
  10. TerryJ2

    TerryJ2 Well-Known Member

    Not for two months or so. We have an appointment in 4 wks, at which time we'll know whether difficult child gets hives or tachycardia, etc. If everything goes smoothly, then the psychiatrist will up the dose. And then we'll do the blood draw.

    Oh, and he made sure we got the exact amt of medications for 4 wks, as well as a generic, because the last two drugs were over $300 each! It's bad enough dealing with-our HSA and wacky BC/BS during this time of yr with-o having to pay through the nose for stuff that makes difficult child sick!
     
  11. Liahona

    Liahona Guest

    Good luck. I hope it works without side effects.
     
  12. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Depakote was bad here too but because of his wbc. He had to go off of it cold turkey. It was not a pleasant experience. Also be aware it can cause man boobs.
     
  13. Wiped Out

    Wiped Out Well-Known Member Staff Member

    Depakote helped somewhat for difficult child when he took it. Hope it works for your difficult child!
     
  14. Tiapet

    Tiapet Old Hand

    Depakote reacted bad for middle difficult child, but then she seems to have problems with darn near every medication so can't base anything on her. Oldest difficult child who is medication resistant but has been willing to try medications used it for a while. Dosing was a pain to get right but I can say it's the ONLY one I did see positive changes in her when it was the right dose, then dr messed with it. Then difficult child refused to take anymore because she gained 30 pounds on it. I wish that weren't so because, like I said, finally something that worked!

    I'm surprised they are waiting 2 months for a level? She had to do it once a month just like lithium.

    I hope it does work out.
     
  15. TerryJ2

    TerryJ2 Well-Known Member

    Man boobs? Just what we need.

    Day 3, only one false alarm ... difficult child said he had a rash on his mid-back. When I think of mid-back, I think of thoractics. He meant spinal area, upper shoulders. Acne.
    Whew!
     
  16. StressedM0mma

    StressedM0mma Active Member

    So glad no bad side effects. I hope it continues.
     
Loading...